Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 26, 2023, 11:02 PM CST for 6 counties in Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2023, 11:02 PM CST (05:02 UTC)
- Expired
- Feb 27, 2023, 12:00 AM CST
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 11:54 PM CST | TSTM WND GST 63 | 1 Sw Yates Center, KS | REPORT WAS FROM KANSAS MESONET. |
| Feb 26, 11:54 PM CST | TSTM WND GST 63 | 1 W Yates Center, KS | REPORT WAS FROM KANSAS MESONET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 7:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535
WUUS53 KICT 270502
SVRICT
KSC019-049-073-125-205-207-270600-
/O.NEW.KICT.SV.W.0007.230227T0502Z-230227T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1102 PM CST Sun Feb 26 2023
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Wilson County in southeastern Kansas...
Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Woodson County in southeastern Kansas...
Southern Greenwood County in southeastern Kansas...
* Until midnight CST.
* At 1102 PM CST, severe thunderstorms were located along a line
extending from 10 miles northwest of Eureka to near Howard to near
Cedar Vale, moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Independence, Eureka, Neodesha, Fredonia, Cherryvale,
Caney, Yates Center, Sedan, Howard, Dearing, Altoona, Moline,
Longton, Elk City, Toronto, Severy, Buffalo, Tyro and Fall River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 9635 3784 9644 3804 9596 3804 9553
3700 9552 3700 9644
TIME...MOT...LOC 0502Z 240DEG 57KT 3795 9640 3752 9631 3705 9649
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LAWSON1 follow-up statement
605
WWUS53 KICT 270547
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1147 PM CST Sun Feb 26 2023
KSC019-049-073-125-205-207-270600-
/O.CON.KICT.SV.W.0007.000000T0000Z-230227T0600Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-Woodson KS-Greenwood KS-
1147 PM CST Sun Feb 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR EASTERN ELK...WILSON...MONTGOMERY...EASTERN CHAUTAUQUA...WOODSON
AND SOUTHEASTERN GREENWOOD COUNTIES...
At 1146 PM CST, severe thunderstorms were located along a line
extending from 6 miles west of Neosho Falls to near Buffalo to 7
miles northeast of Sedan, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
Yates Center, Sedan, Dearing, Altoona, Longton, Elk City, Toronto,
Buffalo, Tyro, Fall River, Neosho Falls, Peru, Liberty and
Chautauqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 9618 3804 9596 3804 9553 3700 9552
3702 9623
TIME...MOT...LOC 0546Z 229DEG 61KT 3797 9567 3771 9578 3720 9608
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:32 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Feb 26, 5:32 PM CST, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 532 PM CST Sun Feb 26 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 332 PM CST Sun Feb 26 2023 **Significant Severe weather possible this evening and tonight** A vigorous trough is currently moving NE out of the Desert Southwest and is expected to reach the Front Range by 00z this evening. As this feature approaches, lee troughing combined with rapid sfc cyclogenesis will result in a sfc low over northwest Kansas. The low will deepen with time as it races northeast across Kansas tonight. By 12Z Monday, the low pressure system is expected to make it into the mid-Mississippi Valley. Moisture is a limiting factor today. However, several hi-res models continue to suggest appreciable moisture, mid 50s dewpoints, will arrive in a "just in time" manner by later afternoon and evening to support significant severe weather. Significant severe storms will be possible across the CWA this evening, especially across portions of south central and southeast KS. Storms will first initiate across southwest KS and Oklahoma and is expected to quickly grow upscale into a N-S oriented quasi-linear convective system (QLCS) through west-central KS and OK by early evening. As the QLCS moves across the area, severe to significant wind gusts of 65-80 mph will be possible, with even higher isolated gusts up to 90 mph possible nearest the KS/OK border and across southeast KS late tonight. A very strong low level jet will develop with upwards of 65 to 75kts at 850mb. This jet will only increase as the system moves east and will near 85kts of flow at 850mb over southeast KS toward 05z. The QLCS will be supported by the very strong shear, MUCAPE of 800- 1000j/kg, and DCAPE 900+j/g. While significant straight line winds will be the main concern this evening, mesovorticies will be possible given abundant line normal 0-3km shear, 0-3SRH of 500-700, and a narrow area of 40 to 60j/kg of 0-3CAPE. Thus, brief embedded tornadoes will be possible along the leading edge of the QLCS. Dime to quarter sized hail will also be supported. The line of storms will be moving rapidly across the forecast area, to the tune of 60-70+mph. Persons that receive a severe or tornado warning this evening will need to act very quickly given how fast storm motions are likely to be. Be sure to have multiple ways of receiving weather warnings, consider keeping volume up on mobile devices if headed to sleep before the storm passes tonight. Aside from strong winds gusts associated with the severe convection, as we get into the backside of the system/post frontal, strong non- thunderstorm winds will remain possible through tomorrow morning given both tightened sfc gradient and NW'ly 50-60kt flow at 850mb. Will keep the wind advisory going east of the KS-Turnpike this evening for strong winds that are set to develop ahead of the incoming storm system and will expand to include the rest of the CWA after 07Z to account for the strong NW/W winds non-convective winds that will come in on the back side. Moving on, trended afternoon temps up tomorrow afternoon to account for heating due to downsloping winds. Upper level flow will turn more meridional tomorrow and remain that way through mid week making for quiet weather. Late Tuesday night, a compact system will move across the Northern Plains, pushing its trailing cold front across the area with little fanfare. .LONG TERM...(Wednesday through Sunday) Issued at 332 PM CST Sun Feb 26 2023 The next notable system in the extended will dig from the Pacific Northwest into the Desert Southwest from Wednesday before translating east across Oklahoma. There is fairly decent agreement in location of the upper low between models, which would provide decent chances for seeing rain and snow across the area early Thursday through early Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 532 PM CST Sun Feb 26 2023 Severe squall line is expected to sweep northeastward across central and south central Kansas this evening, reaching southeast Kansas just before midnight. Main threat will be damaging winds in excess of 50 to 60 kts with some hail possible. South winds ahead of the storms and cold front will also be quite strong, as well as southwest to west winds behind the storms and front later tonight. Low level wind shear can be expected in many areas. MVFR/IFR category cigs and vsbys in and near the storms with clearing conditions to VFR later tonight into Monday. KED && .FIRE WEATHER... Issued at 332 PM CST Sun Feb 26 2023 Very high fire danger is expected late tonight across southeast Kansas and area wide for a brief period tomorrow morning, mainly due to strong west winds behind the storm system which will pass tonight. Rainfall from the tonights expected weather will limit the fire threat. Very high fire danger is possible again late afternoon Tuesday for a few hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 69 36 63 / 100 0 0 0 Hutchinson 43 67 33 63 / 100 0 0 0 Newton 45 65 35 63 / 100 0 0 0 ElDorado 45 67 37 63 / 90 0 0 0 Winfield-KWLD 46 69 38 66 / 100 0 0 0 Russell 41 63 29 63 / 90 0 0 0 Great Bend 42 65 29 64 / 90 0 0 0 Salina 44 67 31 63 / 100 0 0 0 McPherson 43 66 32 63 / 100 0 0 0 Coffeyville 48 71 39 68 / 90 0 0 0 Chanute 48 70 37 67 / 90 0 0 0 Iola 48 69 36 66 / 90 0 0 0 Parsons-KPPF 48 69 39 68 / 90 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 9 AM CST Monday for KSZ032-033- 047>053-067-068-082-083-091-092. Wind Advisory until 9 AM CST Monday for KSZ069>072-093>096- 098>100. && SHORT TERM...KMB LONG TERM...KMB AVIATION...KED FIRE WEATHER...KMB
Hazardous weather outlook, Feb 26, 8:31 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 831 PM CST Sun Feb 26 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 831 PM CST Sun Feb 26 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A line of strong to severe thunderstorms will continue to move east-northeast across south central and southeast Kansas late this evening. The main threats will be damaging wind gusts of 65 to 80 mph. A brief tornado is possible along the leading edge of the line of storms. Dime to quarter size hail is also possible late this evening. The line of storms is expected to clear southeast Kansas shortly after midnight. Strong, non-thunderstorm winds with gusts to 50 mph are expected to expand across central and south central Kansas late tonight and continue through tomorrow morning. See the latest wind advisory for details. Very high fire danger is possible area wide late tonight through early tomorrow morning due to strong winds behind the storm system. Any rainfall that falls late this evening and tonight will limit the fire threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday A line of severe thunderstorms will be coming to and end early Monday morning across far southeast Kansas. The main threats will be severe to significant wind gusts of 65 to 80mph. Isolated stronger wind gusts possible along with dime to quarter sized hail. A brief tornado or two will be possible along the leading edge of the line of severe storms. Strong, non-thunderstorm winds are expected to across central, south central, and southeast Kansas early Monday. Wind gusts up to 50 mph possible. See the latest wind advisory for details. Very high fire danger is possible area wide early Monday morning through Monday afternoon due to strong winds behind the exiting storm system. Any rainfall that falls Sunday night will limit the fire threat Monday. Very high fire danger will be possible across southeast Kansas for a few hours Tuesday afternoon. There is a chance for a snow showers Thursday morning through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Feb 26, 9:55 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
02/26/2023 M58 MPH SEDGWICK KS OFFICIAL NWS OBS
58 MPH WIND RECORDED AT THE AIRPORT.
&&
CRWLocal storm report, Feb 26, 10:03 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST 2 W DOWNTOWN WICHITA 37.69N 97.38W
02/26/2023 E60 MPH SEDGWICK KS TRAINED SPOTTER
SPOTTER REPORTED 60 MPH WINDS.
&&
CRWLocal storm report, Feb 26, 10:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST UDALL 37.39N 97.12W
02/26/2023 E50 MPH COWLEY KS EMERGENCY MNGR
45 TO 50 MPH WINDS WERE REPORTED BY AN
EMERGENCY MANAGER.
&&
CRWLocal storm report, Feb 26, 10:51 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 4 SW WINFIELD 37.23N 97.02W
02/26/2023 COWLEY KS TRAINED SPOTTER
A DAMAGE REPORT OF A TREE DOWN IN THE NORTH
LANE AT 14TH AND COUNTRY CLUB ON THE WEST
SIDE OF WINFIELD. TIME IS ESTIMATED FROM
RADAR.
&&Local storm report, Feb 26, 11:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM NON-TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.58W
02/26/2023 M58 MPH MONTGOMERY KS ASOS
NON-THUNDERSTORM WIND GUSTS RECORDED BY
COFFEYVILLE AIRPORT ASOS.
1002 PM TSTM WND DMG 5 NE ROSE HILL 37.61N 97.09W
02/26/2023 BUTLER KS PUBLIC
DELAYED REPORT...SEVERAL TREES DOWN. TIME
ESTIMATED BY RADAR.
&&
METZGERLocal storm report, Feb 26, 11:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
02/26/2023 M59 MPH SEDGWICK KS ASOS
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 7:00 PM CST | Special Weather Statement | ICT | Barton, Russell | 30 min |
| Feb 26, 7:49 PM CST | Severe Thunderstorm Warning | ICT | Reno | 26 min |
| Feb 26, 8:16 PM CST | Special Weather Statement | ICT | Rice | 29 min |
| Feb 26, 8:23 PM CST | Special Weather Statement | ICT | Kingman, Reno | 37 min |
| Feb 26, 8:29 PM CST | Special Weather Statement | ICT | Marion | 31 min |
| Feb 26, 8:30 PM CST | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| Feb 26, 8:36 PM CST | Tornado Warning | ICT | Harper | 24 min |
| Feb 26, 8:55 PM CST | Special Weather Statement | ICT | Chase | 35 min |
| Feb 26, 9:09 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 42 min |
| Feb 26, 9:13 PM CST | Severe Thunderstorm Warning | ICT | Harper, Sumner | 62 min |
| Feb 26, 9:33 PM CST | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick, Sumner | 57 min |
| Feb 26, 9:40 PM CST | Tornado Warning | ICT | Sumner | 20 min |
| Feb 26, 9:58 PM CST | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Sumner | 77 min |
| Feb 26, 10:12 PM CST | Tornado Warning | ICT | Butler | 18 min |
| Feb 26, 11:57 PM CST | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.